WDAY.com |

North Dakota's #1 news website 10,650,498 page views — March 2014

Published June 15, 2012, 11:33 PM

Synthetic drug victims showing up in ER

Boy in critical condition in Grand Forks
GRAND FORKS – A 17-year-old East Grand Forks, Minn., boy hospitalized Wednesday appears to be the latest victim of synthetic hallucinogens that seem to be growing in popularity, according to police.

By: TJ Jerke, Forum Communications Co., INFORUM

GRAND FORKS – A 17-year-old East Grand Forks, Minn., boy hospitalized Wednesday appears to be the latest victim of synthetic hallucinogens that seem to be growing in popularity, according to police.

He is in critical condition at Altru Hospital after overdosing on an extract of hallucinogenic mushrooms.

Police also consider drugs to be a component of their investigation into the death of Christian Bjerk, 18, of Grand Forks, earlier this week. He was found on the sidewalk on Monday morning in the city’s north end.

Area law enforcement and ambulance service have responded to a number of calls involving bad reactions to synthetic drugs the past few weeks, according to Grand Forks and East Grand Forks police.

“It is certainly a trend nationally,” said Jon Raymond, emergency room physician at Altru Hospital. “Every day I get up feeling lucky to live in North Dakota, but we are starting to see that we are not immune to designer drugs.”

Police said several arrests have been made as a result of the investigation by the Grand Forks and East Grand Forks police departments and the North Dakota Bureau of Crime Investigation.

Hard to treat

Lt. Jim Remer of the Grand Forks Police Department said the synthetic drugs mimic the effects of traditional drugs such as cocaine, heroin or marijuana.

The most common are so-called “bath salts,” made from ingredients that go into actual bath salts used for baths. These are sold under brands such as “Purple Wave” and “Bliss.” There are also synthetic cannabis, known as “K2” or “Spice,” and extracts of hallucinogenic mushrooms.

Lt. Rodney Hajicek of the East Grand Forks Police Department said psilocybin, the psychedelic compound in the extracts, may have caused overdose of the 17-year-old boy, who police have not named.

“Synthetic drugs are everywhere, but this particular drug, which seems to be extremely dangerous, has been in our area over the last few weeks,” he said. “That’s why we are working very hard to put a stop to it, and I think we have found the source.”

Psilocybin can cause headaches, loss of consciousness, seizures and dangerous hallucinations.

Despite these side effects, Remers said, users of synthetic drug may perceive them to be safer than traditional drugs.

Raymond said because synthetic drugs are so new, there are no treatments to counteract their side effects. He said supporting the patient’s breathing and circulatory status are the only remedies.

Bath salts, he said, can be lethal even if used just once.

Easy to buy

It’s possible that the increase use of synthetic drugs is tied to ease of access.

“Some of the substances may be sold here in Grand Forks,” Remer said. “You can also get them pretty easily from the Internet.”

It may be so easy to buy them that, he said, “We’re not sure if they think it’s something they won’t get in trouble for using.”

Police are asking those that have bought synthetic drugs to not use them, but take them to police to be disposed of properly.


Have a comment to share about a story? Letters to the editor should include author’s name, address and phone number. Generally, letters should be no longer than 250 words. All letters are subject to editing. Send a letter to the editor.


TJ Jerke writes for the Grand Forks Herald. Herald Staff Writer Brandi Jewett contributed to this story.

Tags: